Using Tampons After a Miscarriage Increases Risk of Infection

Avoid Using a Tampon After a Miscarriage

Miscarriage is a very emotional time. It can cause light cramping and vaginal bleeding, which may last a few days to a few weeks. This can range from light spotting to bright red bleeding.

The hypothesis that tampons increase the risk of infection after miscarriage is not necessarily unsound, but it is unencumbered by data and nearly impossible to study.

Infection

OB-GYNs recommend avoiding tampons for two weeks after a miscarriage or pregnancy termination. This recommendation is based on the assumption that a tampon could allow bacteria from the outside world into the uterus.

This bacteria is called Staphylococcus aureus. It can produce a toxin that enters the bloodstream and causes toxic shock syndrome (TSS). TSS can shut down organs, including the heart and lungs, leading to death.

Infection is common after a miscarriage or abortion for non-medical reasons, or gynecological surgery. Any tissue left behind from a miscarriage or from a dilation and curettage (D&C) procedure can be a breeding ground for bacteria. Infection after a miscarriage can lead to septic abortion, a life-threatening condition.

Toxic shock syndrome

A bacterial infection, such as Staphylococcus aureus, can cause toxic shock syndrome (TSS). TSS is a severe illness with fever, rash and hypotension. It can lead to death if untreated. This infection is more common in women who use super-absorbent tampons.

The cervix stays open longer after a miscarriage than during menstruation, which can increase the risk of TSS. This makes it easier for bacteria to reach the uterus. The risk of infection can also be higher after a dilation and curettage procedure, which is often performed as part of treatment for a second trimester miscarriage or abortion.

To help prevent infection, keep hands clean and change tampons every four to six hours. Use only tampons that are labeled as safe for daily use. If you have had TSS, avoid tampons until your doctor says it’s okay to use them again. TSS usually requires hospitalization and treatment with antibiotics to control the bacterial infection. The underlying cause of TSS varies from case to case and may be hard to find.

Second trimester miscarriage

Most miscarriages happen in the first 12 or 13 weeks of pregnancy. If you miscarry during this time, your vaginal bleeding might be heavier than normal and could include a brownish discharge or light spotting that comes and goes over several days.

If you experience heavy bleeding after a miscarriage or a dilation and curettage (D&C) procedure, avoid using tampons until your doctor says it’s safe. This will help prevent an infection.

The hypothesis that tampon use after miscarriage raises your risk of infection isn’t without evidence, but it’s a complicated and difficult area to study. The rate of infection is very low after a miscarriage, so it would take a massive study to prove that tampons increase this risk. That said, it’s best to use a pad until you know for sure that it’s safe to switch to a tampon. This is particularly important if you’re at higher risk of infection, such as having a chronic health condition like diabetes or taking certain medications.

Vaginal bleeding

A common sign of miscarriage is vaginal bleeding. This can range from light spotting to heavier, period-like bleeding. This may happen right away or over a few days. It is most often caused by the passing of pregnancy tissue, but it can also be a symptom of incomplete miscarriage or retained products of conception.

If you have a miscarriage, don’t use tampons until your period stops, and even then only with doctor approval. This is to lower your risk of infection. Infection in the uterus after a miscarriage can lead to toxic shock syndrome (TSS), a dangerous condition that causes fever and shock. TSS can cause organ failure or even death.

A health care professional may perform a minor surgery called dilation and curettage (D&C) after a miscarriage to remove any remaining products of conception from the uterus. This will usually cause some pain and bleeding, but should stop after a day or two. If you have a lot of pain, a doctor can prescribe ibuprofen.

Return to the home screen

Leave a Reply

Your email address will not be published. Required fields are marked *